Tags

Type your tag names separated by a space and hit enter

Cyanide poisoning caused by ingestion of apricot seeds.
Ann Trop Paediatr. 2010; 30(1):39-43.AT

Abstract

AIM

To report diagnostic, clinical and therapeutic aspects of cyanide intoxication resulting from ingestion of cyanogenic glucoside-containing apricot seeds.

METHODS

Thirteen patients admitted to the Pediatric Intensive Care Unit (PICU) of Erciyes University between 2005 and 2009 with cyanide intoxication associated with ingestion of apricot seeds were reviewed retrospectively.

RESULTS

Of the 13 patients, four were male. The mean time of onset of symptoms was 60 minutes (range 20 minutes to 3 hours). On admission, all patients underwent gastric lavage and received activated charcoal. In addition to signs of mild poisoning related to cyanide intoxication, there was severe intoxication requiring mechanical ventilation (in four cases), hypotension (in two), coma (in two) and convulsions (in one). Metabolic acidosis (lactic acidosis) was detected in nine patients and these were treated with sodium bicarbonate. Hyperglycaemia occurred in nine patients and blood glucose levels normalised spontaneously in six but three required insulin therapy for 3-6 hours. Six patients received antidote treatment: high-dose hydroxocobalamin in four and two were treated with a cyanide antidote kit in addition to high-dose hydroxocobalamin. One patient required anticonvulsive therapy. All patients recovered and were discharged from the PICU within a mean (SD, range) 3.1 (1.7, 2-6) days.

CONCLUSION

Cyanide poisoning associated with ingestion of apricot seeds is an important poison in children, many of whom require intensive care.

Authors+Show Affiliations

Department of Pediatric Intensive Care, Faculty of Medicine, Erciyes University, Kayseri, Turkey. basaknurbesra@gmail.comNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

20196932

Citation

Akyildiz, B N., et al. "Cyanide Poisoning Caused By Ingestion of Apricot Seeds." Annals of Tropical Paediatrics, vol. 30, no. 1, 2010, pp. 39-43.
Akyildiz BN, Kurtoğlu S, Kondolot M, et al. Cyanide poisoning caused by ingestion of apricot seeds. Ann Trop Paediatr. 2010;30(1):39-43.
Akyildiz, B. N., Kurtoğlu, S., Kondolot, M., & Tunç, A. (2010). Cyanide poisoning caused by ingestion of apricot seeds. Annals of Tropical Paediatrics, 30(1), 39-43. https://doi.org/10.1179/146532810X12637745451951
Akyildiz BN, et al. Cyanide Poisoning Caused By Ingestion of Apricot Seeds. Ann Trop Paediatr. 2010;30(1):39-43. PubMed PMID: 20196932.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Cyanide poisoning caused by ingestion of apricot seeds. AU - Akyildiz,B N, AU - Kurtoğlu,S, AU - Kondolot,M, AU - Tunç,A, PY - 2010/3/4/entrez PY - 2010/3/4/pubmed PY - 2010/5/19/medline SP - 39 EP - 43 JF - Annals of tropical paediatrics JO - Ann Trop Paediatr VL - 30 IS - 1 N2 - AIM: To report diagnostic, clinical and therapeutic aspects of cyanide intoxication resulting from ingestion of cyanogenic glucoside-containing apricot seeds. METHODS: Thirteen patients admitted to the Pediatric Intensive Care Unit (PICU) of Erciyes University between 2005 and 2009 with cyanide intoxication associated with ingestion of apricot seeds were reviewed retrospectively. RESULTS: Of the 13 patients, four were male. The mean time of onset of symptoms was 60 minutes (range 20 minutes to 3 hours). On admission, all patients underwent gastric lavage and received activated charcoal. In addition to signs of mild poisoning related to cyanide intoxication, there was severe intoxication requiring mechanical ventilation (in four cases), hypotension (in two), coma (in two) and convulsions (in one). Metabolic acidosis (lactic acidosis) was detected in nine patients and these were treated with sodium bicarbonate. Hyperglycaemia occurred in nine patients and blood glucose levels normalised spontaneously in six but three required insulin therapy for 3-6 hours. Six patients received antidote treatment: high-dose hydroxocobalamin in four and two were treated with a cyanide antidote kit in addition to high-dose hydroxocobalamin. One patient required anticonvulsive therapy. All patients recovered and were discharged from the PICU within a mean (SD, range) 3.1 (1.7, 2-6) days. CONCLUSION: Cyanide poisoning associated with ingestion of apricot seeds is an important poison in children, many of whom require intensive care. SN - 1465-3281 UR - https://wwww.unboundmedicine.com/medline/citation/20196932/Cyanide_poisoning_caused_by_ingestion_of_apricot_seeds_ L2 - https://medlineplus.gov/poisoning.html DB - PRIME DP - Unbound Medicine ER -